Analytically Solvable Model of Spreading Dynamics with Non-Poissonian Processes

Research output: Contribution to journalArticleScientificpeer-review

Researchers

Research units

Abstract

Non-Poissonian bursty processes are ubiquitous in natural and social phenomena, yet little is known about their effects on the large-scale spreading dynamics. In order to characterize these effects, we devise an analytically solvable model of susceptible-infected spreading dynamics in infinite systems for arbitrary inter-event time distributions and for the whole time range. Our model is stationary from the beginning, and the role of the lower bound of inter-event times is explicitly considered. The exact solution shows that for early and intermediate times, the burstiness accelerates the spreading as compared to a Poisson-like process with the same mean and same lower bound of inter-event times. Such behavior is opposite for late-time dynamics in finite systems, where the power-law distribution of inter-event times results in a slower and algebraic convergence to a fully infected state in contrast to the exponential decay of the Poisson-like process. We also provide an intuitive argument for the exponent characterizing algebraic convergence.

Details

Original languageEnglish
Article number011041
Pages (from-to)1-6
JournalPhysical Review X
Volume4
Issue number1
Publication statusPublished - 2014
MoE publication typeA1 Journal article-refereed

Download statistics

No data available

ID: 897068